Poison plant rash? Don't try everything at once

By Caileen  |  Tuesday, September 13, 2011  |  , , , ,  |  Leave comment

Every once and a while we get an email or phone call from a consumer who has tried everything for their poison ivy or oak rash, and they just aren't getting better. Sometimes the problem is they did try everything - all together at the same time!

It is human nature to want the hot, miserable, itchy poison plant rash to go away quickly so logically one would think if you apply everything to it, it must work, right? Unfortunately, that is just not true and can potentially be dangerous.

There are two important steps you should take when treating a poison ivy, oak or sumac rash…

  • First, you need to remove the plant oil, urushiol, from your skin. The reason you get the rash is because your body is reacting to this foreign substance. Wash that off so it doesn't keep spreading around, and your body can begin its healing process.
  • Second, you are going to want to apply some type of anti-itch medication. You are most likely still suffering from that miserable itch even after you have taken care of removing the urushiol. The rash is still there.

Now, you will want to find the right product that works for you. Remember a few things when deciding on what to use:

  • To remove urushiol, choose a cleanser or detergent that is formulated to remove this rash-causing oil. Some soaps tend to just move the oil around. A product, like Tecnu, will actually unlock the urushiol bond with your skin and help wash it away.
  • Poison ivy and oak rashes can blister and ooze. Look for a product that is designed specifically for poison plant rashes so it will help dry up the rash and relieve itching.
  • Calagel drug facts labelRead the active and inactive ingredients on any medication you use to make sure it is not formulated with substances you are allergic to.
  • Try one and only one anti-itch medication at a time. If you mix more than one medication together you may have a bad chemical reaction or possibly an overdose of medication. For instance, when using Calagel topical anti-itch gel, you do not want to also use an oral Benadryl as you can potentially overdose.
  • If one medication does not work well for you, wait until the next dosage time before switching to another medication. If you are miserable and can't wait, consult a medical professional so they can advise you of any possible drug interactions. Your local pharmacist is an excellent resource.

The intention of this blog is to be an informational resource for our customers. We are not medical professionals and are not distributing medical advice. Any questions you have about your health should be directed to a physician. We want to hear from you and welcome your comments - please note all comments submitted will be moderated and we reserve the right to refuse to publish any comment that may be negative, contain foul language, suggest medical advice, or offer tips that may be harmful to our readers. It is not our intention to defame, purge, discriminate or humiliate any party directly or indirectly in any way. We do not represent or endorse the accuracy or reliability of any information or content contained on, distributed through, or linked, downloaded or accessed from any of the services contained on this website. If you have a question or concern that must be replied to right away, please call 1-800-482-4464.

Post a comment

©2014 Tec Laboratories Inc. | 1-800-482-4464 | 7100 Tec Labs Way SW, Albany, OR 97321 | Contact Us